Alert archive / South Carolina / Wind Advisories in 2020
Wind Advisory 5, NWS Charleston, SC
NWS Charleston, SC issued this wind advisory at Aug 3, 2020, 5:31 AM EDT for Colleton County, Hampton County, South Carolina; Effingham County, Georgia. It took effect at Aug 3, 2020, 10:00 AM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2020, 5:31 AM EDT (09:31 UTC)
- In effect from
- Aug 3, 2020, 10:00 AM EDT
- Expired
- Aug 3, 2020, 4:54 PM EDT
- In force
- 7 hr
- Issued by
- NWS Charleston, SC
Counties Effingham County, GA, Colleton County, SC, Hampton County, SC
The radar
The Charleston,SC radar (KCLX), 1 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 9.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1512 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
991 WWUS72 KCHS 030931 NPWCHS URGENT - WEATHER MESSAGE National Weather Service Charleston SC 531 AM EDT Mon Aug 3 2020 GAZ101-SCZ042-043-031800- /O.NEW.KCHS.WI.Y.0005.200803T1400Z-200804T0600Z/ Effingham-Hampton-Inland Colleton- Including the cities of Rincon, Springfield, Hampton, Yemassee, and Walterboro 531 AM EDT Mon Aug 3 2020 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 2 AM EDT TUESDAY... * WHAT...Northeast winds 20 to 30 mph with gusts to 40 mph expected, mainly in periodic squalls associated with Tropical Storm Isaias. * WHERE...In South Carolina, Hampton and Inland Colleton Counties. In Georgia, Effingham County. * WHEN...From 10 AM this morning to 2 AM EDT Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The potential for periods of heavy rain and gusty winds could lead to minor tree and limb damage as well as some power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
905 WWUS72 KCHS 031458 NPWCHS URGENT - WEATHER MESSAGE National Weather Service Charleston SC 1058 AM EDT Mon Aug 3 2020 GAZ101-SCZ042-043-032300- /O.CON.KCHS.WI.Y.0005.000000T0000Z-200804T0600Z/ Effingham-Hampton-Inland Colleton- Including the cities of Rincon, Springfield, Hampton, Yemassee, and Walterboro 1058 AM EDT Mon Aug 3 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT TUESDAY... * WHAT...Northeast winds 20 to 30 mph with gusts up to 40 mph, mainly in passing squalls associated with Tropical Storm Isaias. * WHERE...In South Carolina, Hampton and Inland Colleton Counties. In Georgia, Effingham County. * WHEN...Until 2 AM EDT Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The potential for periods of heavy rain and gusty winds could lead to minor tree and limb damage as well as some power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
753 WWUS72 KCHS 032054 NPWCHS URGENT - WEATHER MESSAGE National Weather Service Charleston SC 454 PM EDT Mon Aug 3 2020 GAZ101-SCZ042-043-032200- /O.CAN.KCHS.WI.Y.0005.000000T0000Z-200804T0600Z/ Effingham-Hampton-Inland Colleton- Including the cities of Rincon, Springfield, Hampton, Yemassee, and Walterboro 454 PM EDT Mon Aug 3 2020 ...WIND ADVISORY IS CANCELLED... $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this wind advisory went out at Aug 3, 12:23 AM EDT, 5 hours 8 minutes earlier.
Area forecast discussion, Aug 3, 12:23 AM EDT, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1223 AM EDT Mon Aug 3 2020
.SYNOPSIS...
Tropical Storm Isaias will bring significant impacts to much of
the South Carolina Lowcountry and Georgia Coastal Empire Monday
and Monday night. After Isaias moves away, a stationary front
will then will hover over or near the area mid to late week.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
No significant changes to the forecast based on the 11 pm NHC
Advisory on Tropical Storm Isaias.
Tropical Storm Isaias just off the east-central FL coast will
continue to slowly move north toward the area as a deeper upper
trough near the Mississippi Valley shifts eastward. Tropical
moisture will be increasing locally with PWATs surpassing 2
inches. Latest radar indicates some showers associated with the
far outer fringes of Isaias pushing west toward the GA/southern
SC coast. Coverage should continue to increase through the night
with a few thunderstorms possible. Fortunately conditions do not
support any severe weather. Far inland areas, especially
closer to the CSRA, may stay dry. Onshore winds will remain
steady near the coast but mainly 20 mph or less. Temps will not
drop much given the increasing clouds, likely only bottoming out
in the mid to upper 70s inland and closer to 80 at the coast.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
Monday and Monday night: Hazardous conditions are expected to
impact much of our forecast area as Isaias passes north just
off the coast, possibly even making landfall somewhere along
the eastern Charleston County coast near the Santee River.
Conditions will steadily deteriorate through the day, with the
peak period of impact forecast to occur roughly from Monday
afternoon through late Monday evening. A plethora of impacts are
expected including tropical storm force winds, intense
rainfall, coastal flooding, rip currents, and high surf. There
is still some uncertainty in the forecast, mainly regarding
timing. There are no changes to the Tropical Storm Warnings and
the strongest winds are still expected along the southeast South
Carolina coast, where wind gusts up to around 70 mph are
possible along the Charleston County coast. Will consider a Wind
Advisory just inland from the TS Warnings as gusts within
squalls could cause gusts of 40 mph or more and lead to minor
tree/limb damage and possible power outages given the heavy
rainfall, which is perhaps the biggest concern, especially
around the Charleston Tri- County region, particularly Downtown
Charleston around the evening high tide. The shield of rain
should steadily increase through the day, thanks to precipitable
water values in the 2.5-3 inch range and upper jet dynamics.
Could see some bands of showers and isolated storms moving
onshore ahead of the center of Isaias, which could even
strengthen to a low-end Category 1 hurricane as it moves north
along the Gulf Stream. The most intense rainfall however is
expected to move onshore Monday evening as the center makes its
closest pass. Storm total rainfall is forecast to be in the 3-6
inch range in this area (with locally higher amounts), with the
bulk of that falling in a relatively short period of time during
the evening hours. High rainfall rates could easily cause some
flash flooding, especially near the coast around the evening
high tide which could be significant depending on the amount of
storm surge. Thus, a Flash Flood Watch remains in effect for
much of coastal SC and the Charleston Tri-county area. We want
to reiterate that IF the peak surge and high tide are perfectly
phased, and intense rainfall is occurring at the same time,
widespread very significant flooding will occur in and around
the Charleston metro. Conditions should quickly improve from
south to north Monday night as Isaias moves away to the north.
Heavy rain will end rapidly and winds will subside quickly.
For Tuesday through Wednesday, the longwave trough will remain
across the eastern third of the country. The forecast is for a
return to a more typical summertime pattern with temperatures in
the low to mid 90s and isolated to scattered thunderstorms.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A stationary front will hover over or near area, bringing
afternoon and evening showers and thunderstorms. Temperatures
should be near normal.
&&
.AVIATION /04Z MONDAY THROUGH FRIDAY/...
VFR conditions should prevail at KCHS/KSAV through about 15Z
Monday before conditions deteriorate to at least MVFR but likely
IFR or worse at times as bands of squally showers and isolated
storms shift west through the area ahead of tropical cyclone
Isaias. Winds will also steadily increase even outside of the
rain as Isaias nears the area from the southeast with gusts up
to 20-25 kt at KSAV through about 00Z Tuesday and gusts to
around 40 kt at KCHS from around 21Z Monday through about 03Z
Tuesday. Stronger winds gusts will be possible however in the
heaviest showers/storms. Conditions could improve to VFR late
in the 06Z TAF period at KSAV.
Extended Aviation Outlook: Tropical storm conditions should end
at KSAV Monday evening but could linger longer at KCHS depending
on how quickly Isaias moves away. Then, brief flight
restrictions are possible within showers/thunderstorms Wednesday
and Thursday afternoon.
&&
.MARINE...
Tonight: High pressure initially extending across the western
Atlantic and into local coastal waters will gradually lift north
and/or weaken this evening as Isaias approaches from the south
tonight. Winds/seas will steadily increase as Isaias gets closer
to the area from the south with gusts to around 30 kt and seas
to near 10 feet toward daybreak over the offshore GA waters. Showers
and possible storms will become more common with locally
enhanced winds. Conditions do not favor waterspouts overnight
except possibly eastern portions of the GA offshore waters late.
Monday through Friday: Tropical Storm Isaias will move through
the local waters bringing dangerous marine conditions, while possibly
strengthening to a minimal hurricane. Tropical Storm Warnings
remain in effect for the entire area including the Charleston
Harbor. Conditions will be favorable for waterspouts especially
from late Monday morning through early evening. Expect quickly
improving conditions from south to north Monday night as Isaias
moves away to the north. We will likely need Small Craft
Advisories in the immediate wake to at least account for
residual elevated seas. Thereafter, winds and seas are expected
to remain below advisory thresholds from mid to late week with a
return to more typical summertime conditions.
Rip Currents: Dangerous surf conditions are expected Monday as
Isaias moves just off the southeast Georgia and southeast South
Carolina coasts with a high risk of rip currents. Nobody should
enter the water during this time.
&&
.TIDES/COASTAL FLOODING...
With a forecast of storm surge inundation in the 2-4 ft range,
a Storm Surge Warning has been issued from Edisto Beach north
through the South Santee River. The best chance of seeing the
peak inundation of 4 feet will be if Isaias makes landfall in
our forecast area, mainly in areas just to the right/north of
landfall. Where the SS Warning is in place, no Coastal Flood
Advisories/Warnings will be issued, although south of the Storm
Surge Warning area we will issue them as needed. However, at
this time we do not anticipate reaching major coastal flood
thresholds south of Edisto Beach so a Coastal Flood Warning is
unlikely. However, this could change if Isaias ends up being
slower to arrive and the peak surge more closely aligns with the
Monday evening high tide.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Tropical Storm Warning for GAZ116>119-138>141.
High Rip Current Risk through Monday evening for GAZ117-119-
139-141.
SC...Tropical Storm Warning for SCZ044-045-047>052.
Flash Flood Watch from 8 AM EDT Monday through late Monday
night for SCZ044-045-048>050-052.
High Rip Current Risk through Monday evening for SCZ048>051.
Storm Surge Warning for SCZ049-050.
MARINE...Tropical Storm Warning for AMZ330-350-352-354-374.
&&
NEAR TERM...RJB
SHORT TERM...BSH
LONG TERM...MS
AVIATION...BSH/RJB
MARINE...BSH/RJB
TIDES/COASTAL FLOODING...Hazardous weather outlook, Aug 2, 8:05 PM EDT, 9 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 805 PM EDT Sun Aug 2 2020 AMZ330-350-352-354-374-GAZ116-118-138-140-SCZ047-040015- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- Inland Bryan-Inland Chatham-Inland Liberty-Inland McIntosh- Inland Jasper- 805 PM EDT Sun Aug 2 2020 ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ087-088-099>101-114-115-137-SCZ040-042-043-040015- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-Long- Allendale-Hampton-Inland Colleton- 805 PM EDT Sun Aug 2 2020 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Tropical: Tropical Cyclone Isaias is expected to affect the area Monday through Monday night, potentially resulting in a variety of hazards including strong winds and heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ117-119-139-141-SCZ051-040015- Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- Coastal Jasper- 805 PM EDT Sun Aug 2 2020 ...HIGH RISK FOR RIP CURRENTS IN EFFECT THROUGH MONDAY EVENING... ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Risk for Rip Currents. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Risk for Rip Currents. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. SCZ048-040015- Beaufort- 805 PM EDT Sun Aug 2 2020 ...HIGH RISK FOR RIP CURRENTS IN EFFECT THROUGH MONDAY EVENING... ...TROPICAL STORM WARNING IN EFFECT... ...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT MONDAY THROUGH LATE MONDAY NIGHT... This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Risk for Rip Currents. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Risk for Rip Currents. Tropical Storm Warning. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. SCZ049-050-040015- Coastal Colleton-Charleston- 805 PM EDT Sun Aug 2 2020 ...HIGH RISK FOR RIP CURRENTS IN EFFECT THROUGH MONDAY EVENING... ...STORM SURGE WARNING IN EFFECT... ...TROPICAL STORM WARNING IN EFFECT... ...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT MONDAY THROUGH LATE MONDAY NIGHT... This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Risk for Rip Currents. Tropical Storm Warning. Storm Surge Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Risk for Rip Currents. Tropical Storm Warning. Storm Surge Warning. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. SCZ044-045-052-040015- Dorchester-Inland Berkeley-Tidal Berkeley- 805 PM EDT Sun Aug 2 2020 ...TROPICAL STORM WARNING IN EFFECT... ...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT MONDAY THROUGH LATE MONDAY NIGHT... This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 5:34 AM EDT | High Surf Advisory | CHS | 17 hr | |
| Aug 3, 9:36 AM EDT | River Flood Warning | CHS | Berkeley, Georgetown, Williamsburg | 36 hr |
| Aug 3, 4:42 PM EDT | Areal Flood Advisory | CHS | Berkeley, Charleston | 3 hr |
| Aug 3, 5:05 PM EDT | Small Craft Advisory | CHS | 14 hr | |
| Aug 3, 7:44 PM EDT | Areal Flood Advisory | CHS | Charleston | 91 min |
Nearby
Wind Advisories in South Carolina, 2020Wind Advisories in Georgia, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.